Extreme Swelling in Top Lip After Dental Block; 4 Days Later, Still Completely Numb? (photo)
- Asked by noyb86
- 1 year ago
After the doctor injected dental block under my top lip, right top lip swelled up, the doctor said it was normal. I got injections twice before with D.B. and this never happened. She then injected juvederm into top and bottom lips. Next morning, right side of my top lip was quadruple in size and I was in agony. The pain made my entire head throb. Pain subsided next day but 4 days have passed and my top right lip is still triple in size. From nose down is swollen as well & stillcompletely numb.
Swelling from Dental Block
This most likely resulted from the dentist passing the needle into or through the artery which travels with the nerve in the area. This is not from an allergic reaction from the Juvederm as previouly mentioned and the previous mentioned steroid dosage is not correct for the treatment of an allergic reaction. An allergic reaction to the Juvederm would have resulted in swelling and redness of the entire upper and lower lip where it was injected, not just one half of your upper lip. The pressure in the artery is large enough to pump the blood into the loose tissue of the upper lip which cause immediate swelling. The numbness is probably because the dentist also touched the nerve with the needle in the same area aas teh artery was penetrated, this will cause the lengthy anesthesia of the area. It should have resolved by now as long as the nerve was not cut. Sometimes neuroma formation occurs in the area of contatc which may cause prolonged or permanent numbness as well. If at the 2 month point there is no resolution seek out the advice of a Board Certified Oral & Maxillofacial Surgeon that performs nerve repair microsurgery. Be very weary of a "dentist" performing Injectables such as Juvederm ,Restylane, Botox, Dysport, etc. These injections are not witout complication. Just becasue they may have taken a "Weekend Course" does not mean they should be perfoming these procedures. The problem with injecting a filler in the area of a hemotoma (which is what you most likely had) is that the area tends to scar up and even calcify and then you will require a significant surgical repair to remove this. My guess is your "dentist" can not correct that problem if it occurs. Also there are injections that can be performed to dissolve the filler if necessary. Seek out he help of a Board Certified Oral and Maxillofacial Surgeon if these issues have not resolved by now
Web reference: http://drbdorfman.com
Board Certified Periodontist and Implant Practitioner
You are probably having some type of allergic reaction to the Juviderm, Latex gloves, topical... A prescrition for decadron 4mg twice a day for 4 days will probably resolve the swelling and it may take up to 6 months for the numbness to go away and it is possible that you may be numb forever but not likely.
Cosmetic Dentistry Photos
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.